Author: Catherine Buckley MD
Typically these are seen to be different ends of the spectrum of the same disease process, causing widespread epidermal necrosis and detachment of the skin and mucosal surfaces. Or in normal human lingo: these are both a scary skin emergency. The big difference between the two is the amount of Body Surface Area (BSA) involved. <10% is SJS, >30% is TEN. In between? Call it like you see it, or call it SJS/TEN because the lit does.
These systemic disorders highlighted by skin changes can come about from a myriad of etiologies. I know I often jump to drug-induced ( penicillins, sulfa-drugs, quinolones, immunosuppressants, allopurinol, the list goes on) as the cause. The most common drugs that cause SJS/TEN are antimicrobials (50%), NSAIDS (22%) and anti-seizure medications (19%).(Barvaliya et al.) SJS/TEN will occur within the first 8 weeks of starting the medication, and there is higher risk of developing SJS/TEN at higher doses.
However patients can also develop SJS/TEN from malignancy, infections or for no identifiable reason at all. In fact, pediatric patients are more likely to develop SJS from an infection than from medications. People with HIV, active cancer or on poly-pharmacy will have higher risk to develop SJS/TEN.
Typically the patient will tell you of generalized systemic symptoms for 1 day to 2 weeks prior to the rash forming, such as flu like symptoms. The rash will be painful, with mucosal involvement. On exam you will see papules and vesicles in clusters on the skin and mucus membrane (oropharynx, urethra, airway.) These papules or vesicles may be already ruptured, showing raw, irritated skin underneath. Or the overlying dead skin may still be present, leaving you with that positive Nikolsky sign.
Technically, the diagnosis needs to be confirmed on biopsy. But ain’t nobody have time for that in the ED, these are sick patients who are in a lot of pain. Lean towards treating them if you are on the fence.
To treat them: discontinue whatever medication they are on that could be causing it and give them lots and lots of supportive care. The wounds will need to be debrided and covered to decrease fluid losses. Give them fluid back and monitor their electrolytes. Unlike with burns there are no specific goals for fluid resuscitation, but some sources suggest 2ml/kg of body weight x %BSA.
They will be burning through loads of calories in the healing process, so don’t be afraid to let them eat. Monitor their temperatures and keep them warm. Give them what they need for pain. Depending on the severity, you will want to admit these patients to a burn center or at least an ICU for management.
Things to Worry about
So SJS, SJS/TEN, and TEN are similar to burns for things you need to be worried about: severe pain, fluid loss, hypothermia, infection, shock… The larger the BSA, the higher the risk. Mortality is high with these disease courses (SJS: 10%, TEN: >30%) The main source of mortality is sepsis: usually from Staph or Pseudomonas. So your supportive care as above to try to keep them hemodynamically stable and clean starting in the ED can help their course!
- Alerhand, S. Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis in Pediatric population. emDOCs. Accessed on 6/9/2020. http://www.emdocs.net/sjs-ten-pediatric-population/
- Barvalia, M. Sanmmukhani, J. Patel, T. Paliwal, N. Shah, H. Tripathi, C. Drug induced Stevens-Johnson syndrome, Toxic epidermal necrolysis and SJS-TEN overlap: A multicenter retrospective study. JPGM. 2011; 57(2): 115-119
- Khosrowani, K. Stevens-Johnson Syndorme and toxic Epidermal Necrolysis Mimics- Differenital Diagnosis and Initial Management. Accessed 6/9/2020 http://www.emdocs.net/stevens-johnson-syndrome-and-toxic-epidermal-necrolysis-mimics-differential-diagnosis-and-initial-management/
- Nickson, C. Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis. Life in the Fast Lane. Accessed 6/9/2020. https://litfl.com/stevens-johnson-syndrome-and-toxic-epidermal-necrolysis/